Methamphetamine overdose/overamping

Deaths involving methamphetamine have increased 600% in the last ten years in Washington State.

Half of these deaths were from meth with an opioid. Half of these deaths were from meth alone.

To learn more about the data on methamphetamine involved deaths in WA State go here.

Check and download out our methamphetamine overdose response flyers.

Short flyer: 8.5″ x 5.5″  (Spanish)     Long flyer: 8.5″ x 11″, double sided  (Spanish)

          

Risks for methamphetamine overdose

The biggest risks of methamphetamine overdose (also called overamping) include: overheating, heart attacks, strokes, and not breathing. These can happen from:

  • Using too much meth
  • Staying high too long
  • Using meth with opioids (heroin, fentanyl, etc), benzodiazepines/downers or alcohol
  • Using drugs/being high alone (when no one is there to help if problems come up)

Other stimulants, like cocaine, can have similar risks.

Watch for these signs of meth overdose and take action:

Main danger: Overheating or heat stroke

Watch for these signs:

  • Lots of sweating
  • Skin that is red, hot, dry or cold, pale, clammy
  • Nausea
  • Vomiting
  • Headache
  • Dizziness
  • Confusion

How to help:

  • Cool down with cold towels, fans ice packs, or in a cool room
  • Sip cool water, suck on ice

Call 911 right away if:

  • Signs last more than 1 hour
  • Signs get worse
  • Person passes out
Main danger: Heart attack, stroke, seizure

Watch for these signs:

  • Racing heart rate
  • Chest pain
  • Can’t walk or move
  • Numb limbs
  • Splitting headache
  • Slurred or jumbled speech
  • Confusion
  • Shaking
  • Can’t wake up

How to help:

Call 911 right away if you see or feel any of these signs!

Main danger: Breathing slows down or stops

Watch for these signs:

  • Slow or no breathing, or snoring/gurgling sound
  • Blue or gray skin or lips
  • Can’t wake up

How to help:

  • Try to wake them up. Call 911!
  • Give naloxone if you think they’ve also used opioids.
  • No breathing-give rescue breaths
  • No pulse-give chest compressions

What to do when you call 911 for someone using methamphetamine

  • When you call 911, describe the person’s symptoms. You don’t have to talk about drugs.
  • If someone isn’t sure about going to the ER or getting help, let them know you care about them and that medical help could save their life. Offer to go with them if you can.

What to do for someone having a mental health crisis from methamphetamine

Sometimes, people who use meth can feel strong paranoia, agitation, depression, or fear. They may also see, feel, or hear things that aren’t real (hallucinations). These can make a person do something dangerous. If you think someone might hurt themselves or someone else, call 911.

  • Tell 911 that a person is having a mental health crisis.
  • Say what the person is doing (e.g. walking into traffic, talking about suicide, talking about hurting someone else). You don’t need to say anything about drugs.
  • If this has happened before, tell 911 what kind of response has worked in the past.
  • 911 may ask if the person has a weapon.

Staying healthy: tips from people who use meth

  • Eat before and while you’re high, even if you don’t feel hungry. Coffee and energy drinks aren’t food.
  • Drink plenty of water. I set my phone alarm to remind me.
  • Take any medications you’re prescribed, especially if you have heart problems or high blood pressure.
  • Use and be around people who know you and can tell if you need help.
  • Don’t stay high for too long. Get some sleep.
  • Meth lasts a long time in your body. If you feel close to your limit, don’t use more.

Treatment or help cutting back

Want to cut down on your meth use or need other help?  Call the Washington Recovery Help Line at 1.866.789.1511

Resources

Safer Smoking – Crystal Meth, Vancouver Coastal Health, BC

Stimulant Overamping Basics, Harm Reduction Coalition

Acute Consequences of Methamphetamine Use Among Participants of Syringe Services Programs, Report from ADAI, February 2021

Methamphetamine in Washington: Informing Policy and Research, Summit held at ADAI, June 28, 2019

Methamphetamine in Washington, Report from ADAI to the Division of Behavioral Health and Recovery, Washington Health Care Authority, June 2018

Share